Using prescription drugs to relieve anxiety or help with sleeping can cause dependence.
An overdose can cause drowsiness, confusion, and slowed respiration.
Stopping an antianxiety or sedative medication after using it for a long time causes anxiety, irritability, and sleep problems.
If people become dependent on an antianxiety or sedative medication, they are gradually weaned off the medication by reducing the dose.
Prescription drugs used to treat anxiety (antianxiety medications) or induce sleep (sedatives, or sleep aids Prescription sleep aids The most commonly reported sleep-related problems are insomnia and excessive daytime sleepiness. Insomnia is difficulty falling asleep or staying asleep, waking up early, or a disturbance in... read more ) can cause dependence. These medications include benzodiazepines (such as diazepam and lorazepam), barbiturates, zolpidem, eszopiclone, and others. Each works in a different way, and each has a different potential for dependency and tolerance Tolerance Tolerance is a person's diminished response to a drug, which occurs when the drug is used repeatedly and the body adapts to the continued presence of the drug. Resistance refers to the ability... read more . People who develop symptoms when they stop taking a substance are considered to be dependent on it. People who continue to use a substance even though they have problems caused by its use are considered to have a substance use disorder Substance Use Disorders Substance use disorders generally involve behavior patterns in which people continue to use a substance (for example, a recreational drug) despite having problems caused by its use. The substances... read more .
Most people dependent on antianxiety medications and sedatives started out taking them for a medical reason. Dependency can develop within as little as 2 weeks of continual use.
(See also Drug Use and Abuse Overview of Substance-Related Disorders Medications and other substances, whether used for legitimate medical purposes, as a habit (for example, caffeine), or recreationally, are an integral part of everyday life for many people ... read more .)
Symptoms and Signs of Sedative Toxicity
Antianxiety medications and sedatives causes both immediate and long-term symptoms.
Antianxiety medications and sedatives decrease alertness and can result in
These effects are magnified when people take alcohol Alcohol Use Alcohol (ethanol) is a depressant (it slows down brain and nervous system functioning). Consuming large amounts rapidly or regularly can cause health problems, including organ damage, coma,... read more .
In older people, symptoms may be more severe and may include dizziness, disorientation, delirium, and loss of balance. Falls may occur, resulting in broken bones, especially hip fractures.
Higher doses cause more severe symptoms, including
Stupor Stupor and Coma Stupor is unresponsiveness from which a person can be aroused only by vigorous, physical stimulation. Coma is unresponsiveness from which a person cannot be aroused and in which the person's... read more (people can be aroused only temporarily and with difficulty)
Very slow and shallow breathing
Eventually death (mainly with barbiturates)
Some people experience memory loss, faulty judgment, a shortened attention span, and frightening shifts in their emotions. People may speak slowly and have difficulty thinking and understanding others. People may have involuntary eye movements (nystagmus).
The extent of withdrawal symptoms varies from drug to drug and depends on the dose. Symptoms may begin within 12 to 24 hours.
People who have used sedatives such as benzodiazepines for more than a few days often feel that they cannot sleep without them. When they stop the medications, they may have mild withdrawal symptoms such as
Anxiety and nervousness at bedtime
Irritability when they awaken
More serious symptoms of benzodiazepine withdrawal may include rapid heart rate, rapid breathing, confusion, and sometimes seizures.
Serious withdrawal reactions can occur with barbiturates. If high doses have been taken, abrupt withdrawal can produce a severe and potentially life-threatening reaction, much like alcohol withdrawal Withdrawal symptoms Alcohol (ethanol) is a depressant (it slows down brain and nervous system functioning). Consuming large amounts rapidly or regularly can cause health problems, including organ damage, coma,... read more . Other effects include dehydration, delirium, insomnia, confusion, and frightening visual and auditory hallucinations (seeing and hearing things that are not there). People are usually hospitalized during the withdrawal process because a severe reaction is possible.
Diagnosis of Sedative Toxicity
A doctor's evaluation
Doctors usually make their diagnosis based on which medications people or their friends say were taken. If it is not clear why a person is acting sleepy or confused, doctors may do tests to rule out other possible causes of symptoms, such as a low blood sugar Hypoglycemia Hypoglycemia is abnormally low levels of sugar (glucose) in the blood. Hypoglycemia is most often caused by medications taken to control diabetes. Much less common causes of hypoglycemia include... read more level or a head injury Overview of Head Injuries Head injuries that involve the brain are particularly concerning. Common causes of head injuries include falls, motor vehicle crashes, assaults, and mishaps during sports and recreational activities... read more . Even though benzodiazepines and barbiturates can be detected by certain kinds of drug screening tests Drug Testing Drug testing involves checking for substance use in people who do not necessarily have any symptoms of intoxication or a substance-related disorder. It may be done systematically or randomly... read more , detecting them does not mean the drugs are the cause of the person's symptoms. Most hospital laboratories cannot measure the blood level of most sedatives.
Treatment of Sedative Toxicity
Observation and monitoring until the person is sober
Breathing assistance for severe overdose
Sometimes a benzodiazepine antidote
Detoxification and rehabilitation
People who have taken an overdose require immediate medical evaluation. An overdose of barbiturates is as dangerous as an overdose of benzodiazepines. If people who take a dangerous overdose of antianxiety medications or sedatives have significant respiratory, heart, or blood pressure problems, they should be hospitalized in an area where they can be monitored (such as an intensive care unit).
Supportive care may include fluids given intravenously, medications if blood pressure drops, and a ventilator if the person's breathing is weak.
Benzodiazepines have an antidote, flumazenil, which can reverse a serious overdose. However, flumazenil can trigger benzodiazepine withdrawal and cause seizures in people who have taken benzodiazepines for a long time. Thus, doctors do not routinely give flumazenil for an overdose.
In the case of an overdose of barbiturates, doctors can give sodium bicarbonate intravenously to help the person excrete the barbiturate in urine.
Detoxification and rehabilitation
People with mild withdrawal symptoms require social and psychologic support to help them overcome a strong urge to begin using the drug again to stop the feelings of anxiety.
People with severe withdrawal symptoms usually need to be treated in a hospital, sometimes in an intensive care unit, and be closely monitored. They are given low doses of the medication intravenously. The dose is decreased gradually over days or weeks and then stopped. Sometimes another similar medication that is easier to gradually withdraw is substituted. Even with the best treatment, people may not feel normal for a month or more.
The following English-language resources may be useful. Please note that THE MANUAL is not responsible for the content of these resources.
National Institute on Drug Abuse (NIDA): Sedative-specific information from the federal agency that supports scientific research into drug use and its consequences and supplies information about commonly used drugs, research priorities and progress, clinical resources, and grant and funding opportunities.
Substance Abuse and Mental Health Services Administration (SAMHSA): US Department of Health agency that leads public health efforts to improve behavioral health and provides resources, including treatment locators, toll-free helplines, practitioner training tools, statistics, and publications on a variety of substance-related topics.
Drugs Mentioned In This Article
|Select Brand Names
|Diastat, Dizac, Valium, VALTOCO
|Ativan, Loreev XR
|Ambien, Ambien CR, Edluar, Intermezzo, Zolpimist
|Alka-Seltzer Heartburn Relief, Baros, Neut